Alert archive / Alabama / River Flood Warnings in 2014
River Flood Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Feb 4, 2014, 8:33 AM CST for 5 counties in Alabama. It took effect at Feb 5, 2014, 8:40 PM CST. It was in force for 45 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2014, 8:33 AM CST (14:33 UTC)
- In effect from
- Feb 5, 2014, 8:40 PM CST
- Expired
- Feb 7, 2014, 6:00 PM CST
- In force
- 45 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 119.97 ft at Feb 6, 2014, 5:00 AM CST.
- Action stage
- 122 ft
- Minor stage
- 122 ft
- Moderate stage
- 133 ft
- Major stage
- 135 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
660
WGUS44 KBMX 041433
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 AM CST TUE FEB 4 2014
...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA...
TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE...
MARENGO...PICKENS AND SUMTER COUNTIES.
.HEAVY RAINFALL COMBINED WITH ADDITIONAL FORECAST RAINFALL LATER TODAY
AND TONIGHT WILL SEND THE UPPER TOMBIGBEE RIVER INTO FLOOD. A FLOOD
WARNING IS NOW IN EFFECT FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND
DAM. HOWEVER...FARTHER DOWNSTREAM FROM GAINESVILLE TO DEMOPOLIS THE
RIVER IS EXPECTED TO REMAIN BELOW ESTABLISHED FLOOD STAGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED BY WEDNESDAY MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC063-065-091-107-119-050233-
/O.NEW.KBMX.FL.W.0002.140206T0240Z-140208T0000Z/
/AVLA1.1.ER.140206T0240Z.140206T1800Z.140207T1200Z.NO/
833 AM CST TUE FEB 4 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A
* FLOOD WARNING FOR
THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* FROM WEDNESDAY EVENING TO FRIDAY EVENING...OR UNTIL THE WARNING IS
CANCELLED.
* AT 7 AM TUESDAY THE STAGE WAS 117.1 FEET.
* FLOOD STAGE IS 122 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY WEDNESDAY EVENING AND CONTINUE
TO RISE TO NEAR 123.3 FEET BY EARLY THURSDAY AFTERNOON. THE RIVER
WILL FALL BELOW FLOOD STAGE BY FRIDAY MORNING.
* IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN
PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF
IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$2 follow-up statements
381
WGUS84 KBMX 050142
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CST TUE FEB 4 2014
...THE FLOOD WARNING CONTINUES FOR THE TOMBIGBEE RIVER AT BEVILL LOCK
AND DAM AND BLACK WARRIOR AND SELDEN LOCK AND DAM.
.RECENT HEAVY RAINFALL AND FORECAST ADDITIONAL RAINFALL ACROSS THE
BLACK WARRIOR AND TOMBIGBEE RIVER BASICS HAS GIVEN RISE TO RIVER LEVELS
AT THE SELDEN AND BEVILL LOCK AND DAMS...FLOOD WARNINGS CONTINUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
&&
ALC063-065-091-107-119-051342-
/O.EXT.KBMX.FL.W.0002.140206T0532Z-140207T1942Z/
/AVLA1.1.ER.140206T0532Z.140206T1800Z.140207T0742Z.NO/
742 PM CST TUE FEB 4 2014
THE FLOOD WARNING CONTINUES FOR THE TOMBIGBEE RIVER AT BEVILL LOCK
AND DAM.
* FROM WEDNESDAY EVENING TO FRIDAY AFTERNOON...OR UNTIL THE WARNING
IS CANCELLED.
* AT 6:00 PM TUESDAY THE STAGE WAS 114.2 FEET.
* FLOOD STAGE IS 122.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW LATE EVENING AND
CONTINUE TO RISE TO NEAR 123.0 FEET BY EARLY THURSDAY AFTERNOON.
THE RIVER WILL FALL BELOW FLOOD STAGE BY EARLY FRIDAY MORNING.
* IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN
PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF
IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$
ALC063-065-091-051342-
/O.EXT.KBMX.FL.W.0001.140205T1947Z-140207T0000Z/
/WLDA1.1.ER.140205T1947Z.140206T0000Z.140206T1200Z.NO/
742 PM CST TUE FEB 4 2014
THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN LOCK
AND DAM.
* FROM WEDNESDAY AFTERNOON TO THURSDAY EVENING...OR UNTIL THE WARNING
IS CANCELLED.
* AT 7:15 PM TUESDAY THE STAGE WAS 87.2 FEET.
* FLOOD STAGE IS 90.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW EARLY AFTERNOON AND
CONTINUE TO RISE TO NEAR 90.7 FEET BY TOMORROW EVENING . THE RIVER
WILL FALL BELOW FLOOD STAGE BY THURSDAY MORNING.
* IMPACT...AT 90.0 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.
LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$472
WGUS84 KBMX 051420
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 AM CST WED FEB 5 2014
...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL
LOCK AND DAM...
.RISES WILL NOT BE AS GREAT AS EARLIER FORECAST ON THE UPPER TOMBIGBEE
RIVER...AND THE FLOOD WARNING AT BEVILL LOCK AND DAM IS NO LONGER IN
EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.
&&
ALC063-065-091-107-119-051450-
/O.CAN.KBMX.FL.W.0002.000000T0000Z-140207T1942Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
820 AM CST WED FEB 5 2014
THE FLOOD WARNING IS CANCELLED FOR
THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* AT 7 AM WEDNESDAY THE STAGE WAS 115.2 FEET.
* FLOOD STAGE IS 122 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE NEAR 121 FEET EARLY
THURSDAY AFTERNOON...AND THEN BEGIN TO FALL BY THURSDAY NIGHT.
* IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN
PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF
IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.
&&
LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
3301 8825 3320 8832
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:34 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Feb 4, 5:34 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 534 AM CST TUE FEB 4 2014 .UPDATE... FOR 12Z AVIATION. && .DISCUSSION... OUR FIRST STORM SYSTEM OF THE WEEK HAS EXITED SOUTH AND EAST...BUT THIS FRONT HAS STALLED ACROSS SOUTHERN GEORGIA AND THE NORTHERN GULF OF MEXICO. RAIN AMOUNTS RANGED FROM NEAR A TENTH OF AN INCH FAR SOUTHEAST TO 2 TO 3 INCHES NEAR AND NORTH OF INTERSTATE 59. CREEK AND STREAM LEVELS NORTHWEST HAVE JUMPED TO MUCH ABOVE NORMAL LEVELS. MAIN-STEM RIVERS HAVE ALSO INCREASED IN STAGE MOST NOTABLY ON THE TOMBIGBEE...BLACK WARRIOR...AND LOCUST FORK BASINS. THE LATEST WATER VAPOR IMAGERY HAS OUR SECOND SYSTEM APPROACHING WEST TEXAS THIS MORNING. THE MODEL SUITE IS IN GOOD AGREEMENT AND DISPLAYS REASONABLE CONTINUITY CONCERNING THIS SYSTEM. IT APPEARS THIS UPPER SYSTEM WILL PASS BY TO OUR NORTH AS AN NEGATIVE TILT TROUGH...BUT THE WAVE ITSELF DAMPENS WITH TIME. BUT IT WILL STILL BE ENOUGH TO SPIN UP A SURFACE LOW IN THE WESTERN GULF AND MOVE IT NORTHWARD ACROSS CENTRAL ALABAMA OVERNIGHT. THEREFORE...WE WILL EXPERIENCE A WARM FRONT MOVING QUICKLY NORTH THIS AFTERNOON FOLLOWED BY A COLD FRONT OVERNIGHT. PRECIPITABLE WATER JUMPS BACK UP INTO THE 1.5 INCH RANGE. MODELS ALL DEPICT SURFACE DEW POINTS INTO THE 60S POSSIBLY AS FAR NORTH AS INTERSTATE 20 BUT THINK THIS MAY BE SLIGHTLY OVERDONE DUE TO THE CURRENT AIRMASS OVERHEAD...ALTHOUGH WIND FIELDS AT ALL LEVELS INCREASE WITH A SOUTHERN COMPONENT. THE GFS/RUC/NAM/SREF ALL AGREE THAT THE SHEAR WILL BE PRESENT...BUT WEAK LAPSE RATES AND LOW LEVEL AIRMASS QUALITY ARE IFFY WHICH WOULD LIMIT INSTABILITY AND BUOYANCY. SOME ELEVATED ROTATION MAY BE POSSIBLE IF ANY SUSTAINED UPDRAFTS CAN BE MANIFESTED...WHICH LEADS TO A NON-ZERO WIND THREAT SOUTHWEST AND WEST CENTRAL LATE THIS AFTERNOON AND EARLY EVENING. HOWEVER...BELIEVE THIS THREAT IS WELL ENOUGH BELOW MY CONFIDENCE THRESHOLD TO FORGO MENTION IN THE HWO AT THIS TIME. RAIN AMOUNTS WILL BE A BIT LESS THAN THE FIRST SYSTEM BUT WILL AVERAGE NEAR A QUARTER INCH SOUTHEAST TO 1.50 INCHES NORTHWEST...WITH THE HEAVIEST ACTIVITY JUST NORTH OF THE AREA. NO WIDESPREAD FLOODING ISSUES ARE EXPECTED BUT A LOCALLY MINOR ISSUES MAY DEVELOP NORTHWEST OR A FEW RIVER LOCATIONS MAY APPROACH CAUTION OR FLOOD STAGES. OVERALL...A VERY MINOR SLOW DOWN BUT OTHERWISE POPS...WX AND TEMPS LITTLE CHANGES NEEDED. MODELS HAVE BEEN FAIRLY CONSISTENT WITH ADVERTISING A POST FRONTAL UPPER WAVE IN THE THURSDAY TIME FRAME. WE HAVE ADDED AND SUBTRACTED SMALL POPS FOR THIS PERIOD WITH ANYTHING FROM LIGHT RAIN TO SLEET MENTIONED. MODELS HAVE DISAGREED WITH QPF GENERATED WITH THIS FEATURE THROUGHOUT. THE TREND HAS BEEN SLIGHTLY WARMER PROFILES AND WILL MENTION A SMALL RAIN CHANCE THIS PERIOD. THE MORE ROBUST SYSTEM ADVERTISED OVER THE WEEKEND HAS TAKEN ON A NEW LOOK WITH A FEW MODEL OUTPUTS AND RUNS SINCE LAST NIGHT. IT APPEARS THAT A SIMILAR SYSTEM HAS THE POTENTIAL TO DEVELOP AS OUR NUMBER TWO...BUT CYCLOGENESIS MAY OCCUR EAST AND THIS WOULD PRODUCE MUCH LESS PRECIP CHANCES AND AMOUNTS. WAS NOT COMPLETELY SOLD ON REMOVING THE TREND JUST YET. SO AT THIS TIME...LOWERED POPS AS CONFIDENCE SUFFERS THIS RUN BUT HAVE PRECIP MENTIONED FRIDAY NIGHT THROUGH SUNDAY. ADDITIONALLY...TEMPERATURE PROFILES APPEAR BARELY ON THE WARM SIDE BUT COLD AIR CREEPS IN LATE. KEPT THE MENTION OF A RAIN SNOW MIX POSSIBLE LATE SATURDAY NIGHT AND SUNDAY WITH SURFACE TEMPERATURES JUST ABOVE FREEZING. 75 && .AVIATION... 12Z TAF DISCUSSION. IFR TO MVFR CEILINGS THROUGHOUT THE TAF AS MOISTURE CONTINUES TO SURGE AHEAD OF DEVELOPING SYSTEM TO THE WEST. ISENTROPIC LIFT WILL ALLOW FOR -DZ AND -RA TODAY WITH SHOWERS AND THUNDERSTORMS EXPECTED OVERNIGHT AS A COLD FRONT PUSHES THROUGH. WINDS EAST TO SOUTHEAST THIS MORNING AND THEN SHIFTING AS THE COLD FRONT GETS CLOSER AND PASSES OVERNIGHT. AMD NOT SKED AT KANB DUE TO VIS SENSOR. 88 && .CLIMATE... JANUARY 2014 RANKED IN THE TOP 5 COLDEST MONTHS FOR BIRMINGHAM, MONTGOMERY, TUSCALOOSA, AND ANNISTON. THESE NUMBERS ARE BASED ON THE AVERAGE TEMPERATURES. HERE ARE THE TOP 10 COLDEST MONTHS EVER FOR THESE SITES WITH MOST OCCURRENCES IN JANUARY... COLDEST MONTHS IN BIRMINGHAM 1 30.6 1/31/1940 2 31.6 1/31/1977 3 33.5 1/31/1978 4 35.5 1/31/1985 5 36.1 1/31/2014 6 36.5 1/31/1918 7 36.7 1/31/1948 8 36.8 12/31/1963 9 37.3 2/28/1978 10 37.6 1/31/1905, 2/28/1958 COLDEST MONTHS IN MONTGOMERY 1 36.0 1/31/1977 2 36.2 1/31/1940 3 39.7 1/31/2014 4 40.1 1/31/1970 5 40.4 1/31/1978 6 40.6 1/31/1961 7 40.7 1/31/1948, 12/31/2000 9 40.8 1/31/1884 10 41.1 1/31/1985 COLDEST MONTHS IN TCL 1 33.1 1/31/1977 2 33.7 1/31/1978 3 36.9 1/31/1985, 12/31/1963 5 38.0 1/31/2014 6 38.5 1/31/1979 7 38.8 2/28/1978 8 38.9 12/31/1989 9 39.1 2/28/1958 10 39.3 1/31/1963 COLDEST MONTHS IN ANNISTON 1 32.2 1/31/1977 2 33.5 1/31/1905 3 34.6 1/31/1978 4 35.9 1/31/2014 5 36.5 1/31/1985 6 36.7 1/31/1970 7 36.8 12/31/1963 8 37.4 2/28/1958 9 37.9 1/31/1979 10 38.0 1/31/1948 05/75 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 4, 5:59 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 559 AM CST TUE FEB 4 2014 ALZ011>015-017>050-051200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 559 AM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
Nearby
River Flood Warnings in Alabama, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.